Fatal multiple drug intoxication following acute sertraline use.

Academic Article

Abstract

  • A 53-year-old Caucasian male victim of suicide was suspected of overdose with sertraline and alprazolam after death-scene investigation. The concentration of sertraline, a selective serotonin reuptake inhibitor, was determined by a gas chromatograph with mass selective detection. The concentration of alprazolam, a triazolobenzodiazepine, was determined by high-performance liquid chromatography. The sertraline concentration was reported at 1.0 mg/L in peripheral blood, which is greater than previously reported in other postmortem cases in which death was attributed to a multiple drug overdose. The N-desmethylsertraline concentration was reported at 0.2 mg/L in peripheral blood, which is far less than in other postmortem cases and suggests acute intoxication in this case. The alprazolam concentration was reported at 33 microg/L in heart blood, which is within the therapeutic range. The cause of death was multiple drug intoxication following acute use of sertraline, the manner of death was suicide, and the mechanism of death is an unexplained drug interaction and/or toxicity.
  • Published In

    Keywords

  • Alprazolam, Anti-Anxiety Agents, Antidepressive Agents, Chromatography, High Pressure Liquid, Drug Interactions, Drug Overdose, Fatal Outcome, Gas Chromatography-Mass Spectrometry, Humans, Male, Middle Aged, Sertraline, Suicide
  • Authorlist

  • Milner DA; Hall M; Davis GG; Brissie RM; Robinson CA
  • Start Page

  • 545
  • End Page

  • 548
  • Volume

  • 22
  • Issue

  • 6